Effexor how long to feel better?

Discussion in 'Fibromyalgia Main Forum' started by SusanEU, May 27, 2006.

  1. SusanEU

    SusanEU New Member

    So I have been on the 37.5 mg effexor for about 9 days now.

    About 5 of those days have been spent in bed with nausea. I do believe I am seeing some light at the end of my tunnel, but is this typical? The other days I didn't get anything accomplished as I couldn't really think straight.

    On a positive note, it has done wonders for controlling my pain.

    I told my dr Friday I would not take them anymore and she said to try until Monday, so I thought what the heck I've been sick all this time what's a few more days.

    As always I look forward to any advice and experience you guys can give me.

    Sue in Ontario
    [This Message was Edited on 05/27/2006]
  2. PepperGirl52

    PepperGirl52 New Member

    As with most anti-depressants, it can take up to a few weeks. I know it seems like an eternity, but at least you're getting some pain relief so far, and that must make a nice difference, right??

    It sounds like you're on it for more than just the pain relief, though-maybe some depression, also?

    I was on Effexor for about 6 or so months before I had my first lower back fusion. One GREAT thing about it was that it helped me control my weight-which to me, is a wonderful side-effect! LOL.

    Anyway, hope it kicks in for you soon and does the job! Hang in there. Take care and God bless you. PG
  3. SusanEU

    SusanEU New Member

    My main problem is anxiety rapidly turning into agoraphobia and some depression since I found out I had this DD.

    I have had the prescription for 4 months and just started it since I am so paranoid of meds. But I had to do something.

    Thanks for your encouragement. I will hang in.

    Sue in Ontario
  4. shootingstar

    shootingstar New Member

    You're on a very low dose right now. If Effexor's causing the nausea you might not want to take more. Effexor acts on serotonin (at lower doses) and both serotonin and norepinephrine (at higher doses).

    It worked very well for me for a while, and then stopped working completely. The story of my life with antidepressants. Nothing has worked long-term for me. But of all that I've tried Effexor was one of the most effective while it worked. I was taking it for depression, and was not in pain at that time, so can't give any input on that aspect.

    Take care.
  5. mykas_mommy

    mykas_mommy New Member

    I didnt start out at 37.5mg I started with 75mg. After 2 weeks I was up to 150mg. After another 2 weeks I was uped to 225mg where I am now. I did finally start feeling better but now after almost a month of being at 225 I am not sure its high enough. I go back to my Dr on Friday and I suspect its going to go up again. Luckily my Dr has given me unlimited supply of samples to keep me going.

    One thing I know is if I dont take my amitryptoline at night to help me sleep I dont sleep well cause I am spinning with the effexor.

    I really did feel good for a while. I really think its worth the wait, but I didnt suffer the nauseau that you seem to be suffering. I make sure and take mine with food in the morning. Good luck!!!
  6. ANNXYZ

    ANNXYZ New Member

    with starting AD's before . I think it was bec my body was so depleted of serotonin , that it was almost a crisis , to begin having it again. Since being on the meds for several years , I no longer have nausea when I switch antidepressants every few years . I dealt with the nausea ( it was not SEVERE ) by keeping the dose low until it passed. If you are really nauseous , try taking a little less a few days , then slowly raise it again. It also helped me to take the medicine with a little food.

    I found the AD's ( SSRI's) generally start making me feel better within about two weeks - 14- 16 days . I slowly start feeling better , and within a month I felt like a different person. I think it is best ( esp if you have not been taking them ) to go very slowly and raise the dose according to tolerance . The side effects i had usually disappeared , but I would have given up if I pushed the dose too much initially .

    I hate taking the AD's , BUT , how grateful I am that they work ! It is wonderful when you wake up without a knot in your stomach and a black cloud over your head .
    Life seems better once again , and the challenges I face do not feel so insurmountable .

    I met a sweet older lady who had so much severe FM pain that she almost wanted to die . She also developed depression from HELL that hospitalized her . She told me that effexor saved her life because her pain improved a great deal , and her spirits were so low.

    I have seen others post here that it has been good for their pain problems .

    Getting over this hump , is not pleasant . I would take what effexor you can tolerate , and not be in a rush to raise the dose . Try to expect as little as possible of yourself and focus on anything cheerful or pleasant
    that is soothing . When I first started the meds , I was in a bad way . This sounds crazy , but reading simple books like Laura Ingalls Wilder " Little House On The Prairie " took my mind off to a pleasant diversion. I also listened to soothing music , and read Psalms . If you are queasy , try some 7 up .

    Hopefully , your doc will give you some anxiety med like xanax to soothe your nerves til the effexor kicks in . That would help steady you temporarily . Declare this next week " Be kind to Sue Week" . If a bubble bath and
    music are comforting , indulge . If you can stick with it , you may wake up ( like I did ) and see you have turned acorner and find the bird's singing sounds really sweet and life will look good again.

    I will say a prayer for you that this passes quickly !
    [This Message was Edited on 05/27/2006]
  7. taniazcatz

    taniazcatz New Member

    Hi Sue

    I have been on effexor now for 6 years. If I remember correctly it took about 3-4 weeks for it to work for me. I started with taking 150 mg once a day. Last year my doctor bumped me up to 300mg once a day. Not because it wasn't working on my depression but we had hoped that an increased amount would help manage my pain a bit. It hasn't really helped my pain but I do feel better so I'm going to stick with the 300 mg.

    I'm so glad it's helping your pain, we'll take help any where we can get it won't we? Oh, and when I was first given effexor I experienced nausea also and that only lasted about 12 days. Good luck, let us know how you're doing okay?


    best wishes

    Tania
  8. GiraffeLoverJen

    GiraffeLoverJen New Member

    I have been on Effexor for several years and it is about the only antidepressant that works for me. It can take a while for it to work, and as others here have mentioned, you are on a very low dose. I take 300 mg every day. Since you are having problems with nausea, I definately recommend taking it in the morning with food. Once your body gets used to the way the Effexor affects it, the nausea should go away. Stick to eating bland foods, drinking 7up and rest as much as possible.
  9. ANNXYZ

    ANNXYZ New Member

    are getting better !
  10. SusanEU

    SusanEU New Member

    Thanks for the wishes. I am feeling much better. Got real sick but hung in there and feel a spring in my step!

    I posted an update "coming out of the dark and thanks" to thank everyone for their advice.

    It means a lot to me that you took the time to write.

    Sue in Ontario
  11. ANNXYZ

    ANNXYZ New Member

    I think you will continue to improve . With people who have not had serotonin or the meds, they often have strange or unpleasant symptoms that do go away . Sometimes you have to ride this out and not push the dosage til your body starts adjusting . I had a rough time in the beginning.

    I am so happy to see you are on the mend . It IS SO wonderful when these meds kick in and start working!!!
  12. mme_curie68

    mme_curie68 New Member

    I was on Effexor a number of years ago as an anti-depressant.

    My weird side-effect was paresthesia (icy numbness and tingling) of my face for about 3 weeks before it went away. I called it face-freeze.

    A lot of these drugs have what are called "adaptive" side-effects - meaning that you might experience it for 2-3 weeks before it goes away on its own. I've experienced nausea, tremors, hyper alertness, you name it. Effexor stood out for me because the face-freeze lasted much longer than any other anti-depressant med. I've ever been on.

    I know the nausea can be extremely uncomfortable - have you tried taking Drammamine? Another option would be Emetrol (as long as you are not diabetic) or Cola Syrup. The herbal option would be Ginger Tea. I have found that to be helpful also.

    If Effexor has made a dramatic reduction in your pain, I would encourage you to try to stick it out, especially if you can find a remedy to treat the nausea.

    Hugs,
    Madame Curie
  13. SusanEU

    SusanEU New Member

    Well, fortunately I didn't get any of the face freeze business or that really would have knocked me for a loop!

    I don't take the Gravol cause I also take 0.5 ativan once or twice a day and it might make me too drowsy, but the nausea pretty much seems to have subsided for the most part.

    I feel more energy, but also more tired if that makes sense, like I want to do stuff but my sleep is actually worse so my eyes are burning. Hopefully that will go away soon.

    And, yes, the pain improvement is quite dramatic even at this low dose.


    Take Care,

    Sue in Ontario
    [This Message was Edited on 05/30/2006]
  14. ANNXYZ

    ANNXYZ New Member

    I found I did not need the anxiety meds once the AD's
    started helping . It is however REALLY critical that you get some deep sleep . hopefully you will see a real difference as the next weeks pass !!